Tricyclic Antidepressant, Poisoning

Tricyclic Antidepressant, Poisoning is a topic covered in the 5-Minute Emergency Consult.

To view the entire topic, please or purchase a subscription.

Emergency Central is a collection of disease, drug, and test information including 5-Minute Emergency Medicine Consult, Davis’s Drug, McGraw-Hill Medical’s Diagnosaurus®, Pocket Guide to Diagnostic Tests, and MEDLINE Journals created for emergency medicine professionals. Explore these free sample topics:

Emergency Central

-- The first section of this topic is shown below --

Basics

Description

  • Primary mechanism of tricyclic antidepressant (TCA) toxicity:
    • Sodium channel blocking effect (quinidine-like effect)
    • Inhibition of norepinephrine reuptake
    • α-blockade
    • Anticholinergic effect
  • Selective serotonin reuptake inhibitors (SSRIs):
    • Wider margin of safety than TCA
    • Less CNS/cardiovascular toxicity
  • Nonselective serotonin reuptake inhibitors:
    • Serotonin and norepinephrine reuptake inhibitors (SNRIs)
    • Can cause cardiac dysrhythmias or seizures
    • Venlafaxine (Effexor)
    • See “Antidepressants, Poisoning.”

Etiology

  • TCAs:
    • Amitriptyline
    • Nortriptyline
    • Imipramine
    • Doxepin
  • Newer-generation antidepressants (nontricyclic):
  • Rapid deterioration may occur.

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Tricyclic Antidepressant, Poisoning ID - 307505 Y1 - 2016 PB - 5-Minute Emergency Consult UR - https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307505/all/Tricyclic_Antidepressant__Poisoning ER -